Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 102, NWS Blacksburg, VA

August 4, 2005Stokes County, North Carolina; Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 4, 2005, 3:48 PM EDT for Stokes County, North Carolina; Patrick County, Virginia. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2005, 3:48 PM EDT (19:48 UTC)
Expired
Aug 4, 2005, 4:21 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Stokes County, NC, Patrick County, VA

The radar

The Roanoke radar (KFCX), 51 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 4:00 PM EDTHAIL 0.755 Sw Stuart, VACORRECTED TIME OF REPORT.
Aug 4, 4:15 PM EDTHAIL 0.75Collinstown, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1110 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 041950
SVRRNK
NCC169-VAC141-042030-
/O.NEW.KRNK.SV.W.0102.050804T1948Z-050804T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 430 PM EDT

* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  NORTHEAST OF COLLINSTOWN...OR ABOUT 5 MILES NORTHEAST OF
  FRANCISCO...AND MOVING SOUTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...

  COLLINSTOWN...
  FRANCISCO...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3667 8023 3661 8045 3642 8036 3645 8013

$$

JH
2 follow-up statements
000 
WWUS51 KRNK 042011
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT THU AUG 4 2005

VAC141-042019-
/O.CAN.KRNK.SV.W.0102.000000T0000Z-050804T2030Z/
PATRICK-
409 PM EDT THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PATRICK COUNTY HAS 
BEEN CANCELLED...

THE SEVERE THUNDERSTORM THAT WAS OVER EXTREME SOUTHERN PATRICK 
COUNTY HAS MOVED INTO STOKES COUNTY...THUS THE WARNING HAS BEEN 
CANCELLED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4 OR
EMAIL YOUR REPORTS TO RNK.SKYWARN@NOAA.GOV.

LAT...LON 3652 8016 3652 8030 3650 8040 3642 8036
      3645 8013 3651 8017

$$

NCC169-042030-
/O.CON.KRNK.SV.W.0102.000000T0000Z-050804T2030Z/
STOKES-
409 PM EDT THU AUG 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EDT FOR 
NORTHERN STOKES COUNTY...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR FRANCISCO...MOVING SOUTH AT 15 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...FRANCISCO.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4 OR
EMAIL YOUR REPORTS TO RNK.SKYWARN@NOAA.GOV.

LAT...LON 3652 8016 3652 8030 3650 8040 3642 8036
      3645 8013 3651 8017

$$

JH
000 
WWUS51 KRNK 042021
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
419 PM EDT THU AUG 4 2005

NCC169-042029-
/O.CAN.KRNK.SV.W.0102.000000T0000Z-050804T2030Z/
STOKES-
419 PM EDT THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STOKES COUNTY HAS 
BEEN CANCELLED...

AT 417 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED 
THE WARNING HAD WEAKENED...THUS THE WARNING HAS BEEN CANCELLED.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG.

TO REPORT SEVERE WEATHER IN SOUTHERN PATRICK COUNTY SOUTH OF STUART 
OR IN NORTHERN STOKES COUNTY ALONG ROUTE 89...PLEASE CONTACT THE 
NATIONAL WEATHER SERVICE IN BLACKSBURG TOLL FREE AT 1...8 6 6...2 1 
5...4 3 2 4 OR EMAIL YOUR REPORTS TO RNK.SKYWARN@NOAA.GOV.

LAT...LON 3652 8016 3652 8030 3650 8040 3642 8036
      3645 8013 3651 8017

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:40 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 4, 2:40 PM EDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT THU AUG 4 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
EARLY AFTERNOON SURFACE ANALYSIS INDICATED A WEAK SURFACE RIDGE OVER
THE MID ATLANTIC REGION WITH AN UPPER RIDGE AXIS EXTENDING FROM
CALIFORNIA EAST THROUGH VIRGINIA. NO CHANGE IN AIRMASS HAS OCCURRED
OVER THE BLACKSBURG COUNTY WARNING AREA DURING THE PAST 24-36
HOURS...WITH CURRENT TEMPERATURES ABOUT WHAT THEY WERE AT SAME TIME
YESTERDAY.

AN UNCAPPED SOUNDING ONCE AGAIN EXISTS OVER THE ENTIRE FORECAST
AREA...WITH CONVECTIVE AVAILABLE POTENTIAL ENERGY IN THE 1500-2500
J/KG RANGE WITH NO CONVECTIVE INHIBITION. HOWEVER...LACK OF ANY
FOCUSING MECHANISM...NO DYNAMIC SUPPORT...RELATIVELY DRY MID
ATMOSPHERIC PROFILE...AND A WEAK SUBSIDENCE INVERSION CENTERED
AROUND 12000 FEET IS LIMITING THUNDERSTORM ACTIVITY TO ISOLATED IN
NATURE.... WITH BEST CHANCES IN THE HIGHER TERRAIN ALONG BLUE RIDGE
WHERE UPDRAFTS ARE MORE LOCALIZED AND SUSTAINED DUE TO OROGRAPHICS
AND DIFFERENTIAL HEATING. WITH NO OTHER SUPPORT
AVAILABLE...THUNDERSTORM ACTIVITY SHOULD AGAIN RAPIDLY DISSIPATE
AROUND SUNSET WITH LOSS OF SURFACE HEATING.

WEATHER ON FRIDAY WILL BEGIN TO CHANGE AS SHORT WAVE TROF IN
NORTHERN STREAM MOVES EAST THROUGH NEW ENGLAND AND CAUSES SLIGHT
FLATTENING OF MEAN UPPER RIDGE OVER MID ATLANTIC STATES.  WEAKENING
COLD FRONT ASSOCIATED WITH SHORT WAVE TROF SHOULD APPROACH THE AREA
FROM THE NORTHWEST FRIDAY MORNING...WORKING SLOWLY INTO THE AREA
DURING THE AFTERNOON.

SUFFICIENT LOW LEVEL FORCED ASCENT/CONVERGENCE IN VICINITY OF
FRONTAL BOUNDARY SHOULD EXIST IN UNCAPPED ENVIRONMENT TO SUPPORT A
GREATER CONVECTIVE THREAT...IN BOTH AREA AND COVERAGE...BY FRIDAY
AFTERNOON...EVEN OVER PIEDMONT OF VIRGINIA AND NORTH CAROLINA WHICH
HAS BEEN LARGELY PRECIPITATION FREE THE PAST SEVERAL DAYS.

SIGNIFICANT DYNAMICS ARE LACKING WITH THIS SYSTEM.  HOWEVER...
MODERATE INSTABILITY AND A MORE SUSTAINED AND FOCUSED AREA OF
CONVERGENCE SHOULD SUPPORT THE DEVELOPMENT OF AT LEAST A COUPLE OF
STRONG-MARGINALLY SEVERE MULTICELLULAR STORMS. NO ORGANIZED SEVERE
WEATHER THREAT APPEARS TO EXIST AT THIS TIME.

TEMPERATURES ON FRIDAY WILL LIKELY BE SEVERAL DEGREES COOLER THAN
THOSE OF THE PAST COUPLE OF DAYS ACROSS SOUTHEAST WEST VIRGINIA DUE
TO MORE ABUNDANT PRE-FRONTAL CLOUDS AND A HIGHER THREAT OF
PRECIPITATION DURING THE TIME OF MAX HEATING. HOWEVER...TEMPERATURES
ACROSS THE PIEDMONT MAY AGAIN APPROACH THE LOWER-MID 90S AS SURFACE
WINDS AHEAD OF FRONT GO SLIGHTLY DOWNSLOPE AND WHERE PRE-FRONTAL
CLOUDS WILL NOT ARRIVE UNTIL LATER IN THE AFTERNOON.

DEW POINTS MIXING BACK DOWN INTO THE UPPER 60S OVER THE PIEDMONT
DURING FRIDAY AFTERNOON WILL RESULT IN HEAT INDEX VALUES APPROACHING
100F...BUT AGAIN SHY OF THE ADVISORY CRITERIA OF 105F...SO NO
ADVISORIES WILL BE POSTED. WILL NEED TO PUSH DEW POINTS INTO THE 73
DEGREE RANGE WITH MID 90 SURFACE TEMPERATURES TO CROSS ADVISORY
THRESHOLD.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
FOLLOWED HPC GUIDE GRIDS DURING THE PERIOD.  FRONTAL BOUNDARY DROPS
SOUTH IN THE AREA...AND IS EXPECTED TO WEAKEN AND STALL ACROSS THE
REGION...AS UPPER RIDGE RETROGRADES ACROSS THE SOUTHEAST. THE NAM AND
GFS HAVE SLIGHTLY DIFFERING SOLUTIONS. THE GFS DEVELOPS WEAK
CYCLONIC CIRCULATION...WITH WEAKER THE RIDGE IN COMPARISON TO
NAM...AND ACTUALLY SPREADS TROPICAL MOISTURE NORTHWARD.
OVERALL...MOISTURE REMAINS IN ENTRENCHED ACROSS THE FORECAST AREA AND
EXPECTED SCATTERED MAINLY DIURNAL CONVECTION. MADE SOME MINOR
ADJUSTMENTS IN TEMPERATURES DURING THE PERIOD AND KEPT IT
UNSETTLED.

&&

.AVIATION...
NO CHANGE IN AIRMASS OR FORECAST WEATHER FOR TAF SITES...WITH NEARLY
IDENTICAL CONDITIONS THE NEXT 24 HOURS AS WHAT HAS BEEN EXPERIENCED
THE PAST 24 HOURS.

WEAK RIDGE OF HIGH PRESSURE AT THE SURFACE WILL REMAIN OVER OR
NEAR THE FORECAST AREA THROUGH THE PERIOD...RESULTING IN VERY WEAK
OR CALM SURFACE WINDS SUPPORTING THE DEVELOPMENT OF PATCHY
NIGHTTIME FOG IN LOW LYING AREAS. LATE AFTERNOON/EARLY EVENING
ISOLATED THUNDERSTORMS SHOULD REMAIN MAINLY OVER HIGHER TERRAIN...
AND THEREFORE NOT EXPECTED TO DIRECTLY IMPACT ANY TAF SITE THROUGH
18Z FRI. WIDELY SCATTERED THUNDERSTORMS IN ADVANCE OF APPROACHING
COOL FRONT ON FRIDAY ARE NOT EXPECTED TO IMPACT SITES UNTIL 18Z OR
LATER.

DEVELOPMENT OF FOG SHOULD RESTRICT SURFACE VISIBILITY TO 3-5 MILE
RANGE AS EARLY AS 02Z THIS EVENING AT LEWISBURG AND DANVILLE...
AND IN 06-07Z TIMEFRAME AT BLUEFIELD AND LYNCHBURG. OCCASIONAL
PERIODS OF INSTRUMENT FLIGHT RULE CONDITIONS ARE POSSIBLE AT
AFOREMENTIONED AIRPORTS WITHIN A COUPLE HOURS OF INITIAL ONSET OF
FOG. BRIEF RESTRICTION IN VISIBILITY TO 5 OR 6 MILES POSSIBLE AT
ROANOKE AN HOUR EITHER SIDE OF SUNRISE FRIDAY.

ALL LOCATIONS SHOULD SEE RAPID RETURN TO VISUAL FLIGHT RULE
CONDITIONS WITH NO VIS

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

DW/KK/DW
Hazardous weather outlook, Aug 4, 5:50 AM EDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 AM EDT THU AUG 4 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-051000-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
550 AM EDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA...
SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:44 PM EDTSevere Thunderstorm WarningRNKFloyd34 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.